Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 77, NWS Phoenix, AZ

August 2, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2005, 8:12 PM MST for Maricopa County, Arizona. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2005, 8:12 PM MST (03:12 UTC)
Expired
Aug 2, 2005, 9:15 PM MST
In force
63 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 27 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:16 PM MSTTSTM WND DMGMesa, AZPOWER POLES AND POWER LINES DOWN AT MAIN AND HARRIS STREET
Aug 2, 8:35 PM MSTTSTM WND GST 0Chandler, AZWIND GUST TO 58 MPH
Aug 2, 8:54 PM MSTTSTM WND DMGN Scottsdale, AZPOWER POLES DOWN AT 56TH ST AND DEER VALLEY
Aug 2, 9:00 PM MSTHAIL 0.75Mesa, AZ3/4 INCH HAIL
Aug 2, 9:20 PM MSTTSTM WND DMGScottsdale, AZTRESS DOWN AT MACDONALD AND LOOP 101

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2542 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 030314
SVRPSR
AZC013-030415-
/O.NEW.KPSR.SV.W.0077.050803T0312Z-050803T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
812 PM MST TUE AUG 2 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TEMPE...SCOTTSDALE...PHOENIX...
  PARADISE VALLEY...MESA...GUADALUPE...GILBERT...FOUNTAIN HILLS...
  CHANDLER

* UNTIL 915 PM MST

* AT 805 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERAL SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE TWO STRONGEST
  STORMS WERE LOCATED NEAR FOUNTAIN HILLS...AND ANOTHER NEAR
  CHANDLER HEIGHTS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  VERDE AND QUEEN CREEK.

LAT...LON 3361 11140 3386 11156 3371 11188 3355 11210
      3323 11188 3323 11160 3347 11162

$$

LW
1 follow-up statement
000 
WWUS55 KPSR 030400
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
855 PM MST TUE AUG 2 2005

AZC013-030415-
/O.CON.KPSR.SV.W.0077.000000T0000Z-050803T0415Z/
MARICOPA AZ-
855 PM MST TUE AUG 2 2005

...SEVERE THUNDERSTORM WARNING FOR THE CENTRAL AND SOUTHEAST 
PORTIONS OF THE GREATER PHOENIX AREA CONTINUES UNTIL 915 PM MST...

AT 847 PM MST DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS NEAR THE 
SCOTTSDALE AIRPORT...MOVING WEST AT 10 MPH TOWARD PARADISE VALLEY... 
NORTH PHOENIX AND GLENDALE. THE OTHER SEVERE THUNDERSTORMS WERE NEAR 
AHWATUKEE...AND MOVING WEST AT 10 MPH.

SEVERE THUNDERSTORMS ARE EXPECTED TO SLOWLY SPREAD WEST INTO THE 
CENTRAL AND WESTERN PORTIONS OF THE GREATER PHOENIX AREA THROUGH 
915 PM. THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS 
IN EXCESS OF 60 MPH...HAIL...AND EXTREMELY HEAVY RAIN.

LAT...LON 3361 11140 3386 11156 3371 11188 3355 11210 3323 11188 
3323 11160 3347 11162

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM MST, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM MST, 5 hours 12 minutes before
AZZ020>028-CAZ030>033-030600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST TUE AUG 2 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
MONSOON CONDITIONS OVER THE SOUTHWEST WILL CONTINUE FOR THE NEXT
SEVEN DAYS. THIS MEANS THERE WILL BE A THREAT OF SHOWERS AND
THUNDERSTORMS AT MOST PLACES EACH DAY...WITH THE GREATEST CHANCES
BEING DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...STORM
CHANCES WILL DECREASE OVER SOUTHEAST CALIFORNIA AND FAR WESTERN
ARIZONA COMPARED TO RECENT DAYS...WHILE SOUTH-CENTRAL ARIZONA HAS AN
IMPROVED CHANCE...MOST NOTABLY TONIGHT. MAXIMUM TEMPERATURES ARE NOT
ANTICIPATED TO CHANGE MUCH FROM DAY TO DAY...EXCEPT IN LOCALES WHICH
RECEIVE SIGNIFICANT RAIN.

&&

.DISCUSSION...
FORECAST REASONING FROM PREVIOUS DISCUSSION STILL ON TRACK. 18Z
SOUNDINGS AT PSR AND 1Y7 HAVENT CHANGED MUCH EXCEPT FOR SURFACE
HEATING EFFECTS...ALTHOUGH WIND DIRECTIONS HAVE CHANGED TO MORE
SOUTHEASTERLY IN THE MID LEVELS. STRONG STORMS HAVE ALREADY OCCURRED
ON SOUTHEAST ARIZONA. STORMS HAVE ALSO DEVELOPED NEAR GLOBE. WITH
SEVERAL MORE HOURS OF DAYLIGHT...CONVECTION SHOULD EXPAND IN AREAL
COVERAGE. UNLIKE YESTERDAY THOUGH...WESTERN PORTIONS OF OUR FORECAST
AREA ARE RATHER QUIET. GETTING A LOOK AT THE 18Z ETA-NAM IT IS
SHOWING SOME DECREASE IN MOISTURE OVER EASTERN ARIZONA THIS
AFTERNOON. IT SHOWS DECREASING MOISTURE WEDNESDAY OVER THE COLORADO
PLATEAU WEDNESDAY. FORECASTS REFLECT BETTER CHANCES TONIGHT THAN ON
OTHER DAYS THIS WEEK DUE TO THE FIREST PERIOD POTENTIAL AND LACK OF
OBVIOUS SIGNALS INDICATING THE SAME FOR THE OTHER DAYS.
HOWEVER...GFS IS SHOWING PRETTY GOOD NORTHEAST FLOW SATURDAY AND
SUNDAY...AT LEAST OVER ARIZONA PORTIONS OF THE FORECAST AREA. IF
THIS PANS OUT AND WE ARE ABLE TO GET HEALTHY STORM ACTIVITY OVER THE
RIM AND WHITE MOUNTAINS....WE COULD HAVE AN INTERESTING WEEKEND. BUT
THAT IS SPECULATIVE.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

17

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Aug 2, 5:40 AM MST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
540 AM MST TUE AUG 2 2005

AZZ020>023-025>028-CAZ031>033-030700-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
540 AM PDT TUE AUG 2 2005 /540 AM MST TUE AUG 2 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTH-CENTRAL
ARIZONA AND SOUTHEAST CALIFORNIA...NOT TO INCLUDE THE HIGHER TERRAIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND CONTINUE INTO THIS
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THE STRONGEST
STORMS COULD ALSO PRODUCE WIND GUSTS TO NEAR 50 MPH...ALONG WITH
DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY
DAY...WITH FLASH FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

AZZ024-030700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
540 AM MST TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER TERRAIN PORTIONS OF
SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

CAZ030-030700-
JOSHUA TREE NATIONAL PARK-
540 AM PDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK IN
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE MAIN THREAT
FROM THESE STORMS WILL BE VERY HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. THE STRONGEST STORMS COULD ALSO PRODUCE
WIND GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY LITTLE CHANGE IS EXPECTED IN THE WEATHER PATTERN THE REMAINDER
OF THE WEEK AND INTO EARLY NEXT WEEK. SCATTERED THUNDERSTORMS WITH
LOCALLY HEAVY RAIN ARE POSSIBLE JUST ABOUT ANY DAY...WITH FLASH
FLOODING AGAIN THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:00 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa42 min
Aug 2, 7:06 PM MSTSevere Thunderstorm WarningPSRPinal54 min
Aug 2, 7:38 PM MSTSevere Thunderstorm WarningPSRPinal67 min
Aug 2, 8:34 PM MSTSevere Thunderstorm WarningPSRPinal56 min
Aug 2, 9:03 PM MSTSevere Thunderstorm WarningPSRMaricopa57 min
Aug 2, 9:51 PM MSTFlash Flood WarningPSRMaricopa54 min
Aug 2, 9:58 PM MSTSevere Thunderstorm WarningPSRMaricopa62 min
Aug 2, 10:33 PM MSTSevere Thunderstorm WarningPSRMaricopa87 min
Aug 2, 11:35 PM MSTSevere Thunderstorm WarningPSRLa Paz55 min
Aug 2, 11:59 PM MSTFlash Flood WarningPSRLa Paz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.